Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Child is autistic and has allergies. Getting temporary relief from medicine. Effective medication?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2001
Answered : 14408 Questions
Question
My granddaughter is l5 years old, weighs around 118, is autistic and has allergies. The doctor prescribed use of either zyrtec or clairitin and 50 mcg of fluticasone propionate nasal spray. It worked for a while, but isn't working lately. Am wondering if I can use a stronger antihistamine than the zyrtec or clairitin and what would that be?
Posted Fri, 8 Mar 2013 in Asthma and Allergy
 
 
Answered by Dr. Michelle Gibson James 18 minutes later
Hi, thanks for using healthcare magic

Zyrtec and Claritin are second generation anti histamine. The original or first generation antihistamines are stronger but are associated with drowsiness which is why the second generation was created.
She can use one of the first generation antihistamine such as benadryl which contains an antihistamine called diphenyhdramine. It is more likely to make her sleepy however but would provide greater relief of symptoms.

In addition, you can consider allergy testing to determine exactly what she is allergic to so that she can avoid that particular allergen if possible.
The recurrence of symptoms may be because of increased exposure to the allergen.

i hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Child is autistic and has allergies. Getting temporary relief from medicine. Effective medication? 10 minutes later
She has also been prescribed singular, but know that takes time to build up in your body. Don't know if it will work or not once it is built up, and will she be taking that forever? Also on first question, why not two zyrtec. Would that help?
 
 
Answered by Dr. Michelle Gibson James 17 minutes later
Singulair is a good medication that would stop the histamine from being released in the first place. It would take about 24 hrs before an effect is seen.
Two zyrtec cannot be used because it would be an overdose of that particular medication.
Each medication has a specific half life (time taken for its concentration to decrease by half in the blood), if used in excess then it tends to build up in the blood and would be associated with increase in side effects.

Please feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Child is autistic and has allergies. Getting temporary relief from medicine. Effective medication? 10 minutes later
A druggist said singular would take a month to build up. That is too long. Your answer is more helpful and can you explain why someone would say a month?
Would she have to take this forever or as long as she has the allergy?
 
 
Answered by Dr. Michelle Gibson James 11 minutes later
It does not take a month, the prescribing information states that it takes up to 3 to 4 hrs for peak effect but we normally say at least 24hrs because this can vary in some persons.
I am not sure why some one would say a month, if it took so long , it would almost make no sense taking it..

She would have to take for as long as she is highly exposed to the allergen. In some persons the allergic response diminishes and medication can be decreased.

Please feel free to ask any thing else
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor